New York, 2014

Flooding in New York, May 16, 2014

May 16, 2014 · NWS BUF · 9 events in 4 counties and zones

Heavy rain along a slow moving cold front produced flooding across parts of the Genesee River valley and Finger Lakes region. Rainfall amounts of two to three inches fell on already rain-soaked soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Heavy rain along a slow moving cold front produced flooding across parts of the Genesee River valley and Finger Lakes region. Rainfall amounts of two to three inches fell on already rain-soaked soils. Honeoye Creek reached crested at 5.63 feet, a moderate flood. It was the fourth highest crest on record causing flooding in and around the Village of Honeoye Falls. Roads were reported flooded in Allegany County in Andover, Alfred and Grove; in Ontario County in Bristol, Naples, Gorham; in Monroe County in Brighton and Fairport; and in Livingston County in Livonia, Conesus and Groveland. States of Emergency were declared in these counties. The resulting damages were enough to warrant a State Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 16, 3:43 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 16, 3:43 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
443 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE SLOWLY MOVING EASTWARD ACROSS CENTRAL NEW
YORK TODAY WITH MODERATE TO HEAVY RAIN GENERALLY FROM ABOUT THE
GENESEE VALLEY EAST.  COLDER AIR WILL CONTINUE TO MOVE IN BEHIND THE
COLD FRONT AND LAST THROUGH THE WEEKEND WITH SOME LINGERING SHOWERS
AT TIMES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW CLEARLY DEFINED EARLY THIS MORNING ON SATELLITE
IMAGERY WITH COLD AIR CUMULUS WRAPPING AROUND A POINT OVER NW IL
WHILE A PLUME OF MOISTURE STREAMS NORTHWARD FROM THE ATLANTIC AND
ACROSS NYS.  THERE ARE SEVERAL AREAS OF ENHANCED CLOUD TOPS
MIGRATING NORTHWARD ALONG THIS PLUME WHICH IS PARALLEL TO A SLOW
MOVING COLD FRONT...WITH CORRESPONDING INCREASES IN RADAR
REFLECTIVITY.

FOR TODAY THROUGH THIS EVENING...EXPECT THE WESTERN PORTION OF THE
STATE TO DRY OUT...WHILE THE CENTRAL PORTION OF THE STATE REMAINS
UNDER THE MOISTURE PLUME WITH AREAS OF HEAVY RAIN.  THUS WILL REMOVE
THE FLASH FLOOD WATCH WEST OF THE GENESEE VALLEY AND KEEP THE REST
OF THE AREA UNDER THE WATCH.  QPE THUS FAR HAS BEEN A LITTLE OVER .5
WEST...NEAR 1 INCH OVER THE GENESEE VALLEY...FAR LESS TO THE EAST.
QPF: ADD ANOTHER .5 OR SO WEST...AND 1-2+ GENESEE EAST WITH A PEAK
EITHER JUST EAST OF THE GENESEE VALLEY AND/OR OVER THE TUG HILL.
BEHIND THE COLD FRONT...TEMPERATURES SHOULD NOT VARY MUCH FROM
CURRENT VALUES.

LATER TONIGHT...THE COLD FRONT WILL FINALLY MOVE INTO EASTERN NY
WITH POST FRONTAL RAINS FOLLOWING IT EAST OF THE EASTERN LAKE
ONTARIO REGION.  AREAS TO THE WEST SHOULD SEE SOME CLEARING.  WITH
THE COLD AIRMASS MOVING INTO THE REGION...TEMPERATURES WILL DROP
THROUGH THE 40S.  SOME OF THE SHELTERED INLAND AREAS MAY EVEN SEE
TEMPERATURES BOTTOMING OUT IN THE UPPER 30S.  HOWEVER THERE WILL BE
PLENTY OF LOW LEVEL MOISTURE AND DO NOT EXPECT EXPECT DEWPOINTS TO
DROP ENOUGH TO WARRANT A CONCERN FOR FROST.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
UNSEASONABLY COOL TEMPERATURES WILL BE THE MAIN STORY OVER THE
WEEKEND AS A DEEP MID LEVEL TROUGH DIGS THROUGH THE GREAT LAKES AND
INTO NEW ENGLAND. THERE WILL BE A FEW SHOWERS HERE AND THERE AS MID
LEVEL SHORTWAVES TRAVERSE THE LONGWAVE TROUGH...BUT MUCH OF THE TIME
WILL BE RAIN FREE.

LOOKING AT THE DETAILS...ON SATURDAY A LEAD MID LEVEL SHORTWAVE WILL
CROSS THE LOWER LAKES FROM WEST TO EAST DURING THE DAY PROVIDING
SOME LIMITED LARGE SCALE ASCENT AND SOME DEEPER MOISTURE. OF MORE
IMPORTANCE TO SHOWER POTENTIAL...COLD AIR ALOFT AND DAYTIME HEATING
WILL PRODUCE STEEP LOW/MID LEVEL LAPSE RATES...WITH SCATTERED
SHOWERS DEVELOPING MAINLY ACROSS THE HIGHER TERRAIN OF THE SOUTHERN
TIER AND FINGER LAKES...AND POSSIBLY ALONG LAKE BREEZE BOUNDARIES
ACROSS THE NIAGARA FRONTIER. OTHERWISE EXPECT A GOOD AMOUNT OF CLOUD
COVER WITH THE BEST POTENTIAL FOR ANY SUNSHINE BEING FOUND IN STABLE
LAKE SHADOWS DURING THE AFTERNOON EAST OF LAKES ERIE AND ONTARIO.
WITH 850MB TEMPS ONLY AROUND +2C AT BEST...HIGHS WILL STRUGGLE TO
REACH THE UPPER 50S IN MOST AREAS...WITH LOWER TO MID 50S ON THE
HILLS OF THE SOUTHERN TIER.

THE DIURNALLY DRIVEN SHOWERS WILL DISSIPATE SATURDAY EVENING WITH
THE LOSS OF DAYTIME HEATING. THIS WILL LEAVE AT LEAST PARTIAL
CLEARING OVERNIGHT...ALTHOUGH MID LEVEL CLOUDS MAY INCREASE AGAIN
LATE ACROSS WESTERN NY IN ADVANCE OF THE NEXT MID LEVEL SHORTWAVE.
THE PARTIAL CLEARING WILL ALLOW FOR A CHILLY NIGHT...WITH LOWS IN
THE UPPER 30S TO LOWER 40S ON THE LAKE PLAINS AND MID 30S FARTHER
INLAND. IF IT STAYS MAINLY CLEAR LONG ENOUGH...THERE MAY BE SOME
FROST POTENTIAL MAINLY IN THE COOLER SOUTHERN TIER VALLEYS.

ON SUNDAY THE BASE OF THE MID LEVEL TROUGH WILL CROSS THE LOWER
LAKES WITH A NOTABLE VORTICITY MAXIMA CROSSING THE REGION AND
PRODUCING ANOTHER PERIOD OF WEAK ASCENT. THIS WILL AGAIN COMBINE
WITH COOL TEMPS ALOFT AND SURFACE HEATING TO PRODUCE A FEW SCATTERED
SHOWERS...ESPECIALLY ACROSS THE FINGER LAKES...CENTRAL NY AND THE
NORTH COUNTRY DURING THE MIDDAY AND AFTERNOON. MUCH OF THE WESTERN
END OF THE STATE SHOULD REMAIN DRY IN THE DEVELOPING LAKE ERIE
SHADOW. THERE WILL AGAIN BE PLENTY OF CLOUD COVER GIVEN THE COLD AIR
ALOFT AND LOW LEVEL MOISTURE...ALTHOUGH LAKE SHADOWS MAY AGAIN
PROVIDE SOME SUNSHINE DOWNWIND OF THE LAKES. HIGH TEMPERATURES WILL
REMAIN SIMILAR TO SATURDAY...WITH UPPER 50S ACROSS LOWER ELEVATIONS
AND MID 50S HIGHER TERRAIN.

SUNDAY NIGHT SKIES WILL CLEAR PARTIALLY AT LEAST FOR AWHILE...BUT
BOTH THE GFS AND NAM SUGGEST MID LEVEL CLOUDS WILL INCREASE AGAIN
LATE ACROSS WESTERN NY WITH THE ONSET OF WARM ADVECTION ALOFT. THIS
LATE CLOUD COVER MAY SAVE THE AREA FROM FROST IF IT MATERIALIZES.
EXPECT LOWS IN THE UPPER 30S TO LOWER 40S AGAIN ON THE LAKE PLAINS
WITH MID 30S FARTHER INLAND.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE DOMINATES TUESDAY WITH A MAINLY DRY FORECAST. BY
WEDNESDAY BOTH THE GFS AND ECMWF INCREASE WARM ADVECTION ACROSS
WESTERN NY ALONG A DEVELOPING WARM FRONTAL BOUNDARY...WHICH WILL
BRING AN INCREASING CHANCE OF A FEW SHOWERS AND THUNDERSTORMS. THIS
WARM FRONT WILL REMAIN IN THE VICINITY FOR THURSDAY WITH A CHANCE OF
A FEW MORE WIDELY SCATTERED SHOWERS AND STORMS. TEMPERATURE RETURN
TO SLIGHTLY ABOVE NORMAL READINGS WITH DAYTIME HIGHS GENERALLY IN
THE LOW 70S AND OVERNIGHT LOWS IN THE UPPER 40S TO LOW 50S.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
CONDITIONS WILL CONTINUE TO DETERIORATE EAST AND REMAIN STATE STATE
WEST THROUGH 12Z...THEN EXPECT IMPROVING CONDITIONS WEST OF THE
GENESEE VALLEY AS THE COLD FRONT CONTINUES ITS SLOW EASTWARD TREK
ACROSS CENTRAL NY.

OUTLOOK...
FRIDAY NIGHT...VFR WEST AND IFR EAST IN RAIN.
SATURDAY THROUGH TUESDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.MARINE...
A SLOW MOVING COLD FRONT WILL CROSS THE LOWER GREAT LAKES REGION
OVERNIGHT AND FRIDAY. BUT OVERALL RELATIVELY LIGHT WINDS WILL LAST
THROUGH THE END OF THE WEEK AND THE WEEKEND.

&&

.CLIMATE...
AS OF MAY 15TH...THE AGRICULTURE GROWING SEASON IS CONSIDERED TO
HAVE BEGUN ACROSS THE ENTIRE REGION. FROST OR FREEZE HEADLINES WILL
NOW BE ISSUED FOR ALL OF THE BUFFALO CWA AS NEEDED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ006>008.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ003>005-013-014-
     020-021.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK/LEVAN
AVIATION...ZAFF
MARINE...ZAFF
CLIMATE...LEVAN
Hazardous weather outlook, May 16, 4:13 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
513 AM EDT FRI MAY 16 2014

NYZ006>008-170915-
OSWEGO-JEFFERSON-LEWIS-
513 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-020-021-170915-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
513 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010>012-019-085-170915-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
SOUTHERN ERIE-
513 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
513 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Monroe

When
May 16, 5:12 AM EST to 7:12 AM EST
Where
Monroe County, 1.59 mi ENE of Northeast Henrietta to 1.29 mi SSW of Brighton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.112, -77.603

Flood, Allegany

When
May 16, 5:38 AM EST to 8:38 AM EST
Where
Allegany County, 1.69 mi WSW of Almond to 2.18 mi WSW of Andover
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
42.307, -77.778

Flood, Allegany

When
May 16, 5:39 AM EST to 8:39 AM EST
Where
Allegany County, 1.2 mi SE of Canaseraga to 0.31 mi SSE of Garwoods
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
42.456, -77.767

Flood, Ontario

When
May 16, 5:41 AM EST to 8:41 AM EST
Where
Ontario County, Bristol to 1.05 mi S of Bristol
Cause
Heavy Rain
Property damage
$150,000
Reported by
County Official
Coordinates
42.850, -77.430

Flood, Livingston

When
May 16, 6:03 AM EST to 9:03 AM EST
Where
Livingston County, 1.41 mi NW of Livonia Center to 1.06 mi ENE of South Lima
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.835, -77.649

Flood, Livingston

When
May 16, 7:41 AM EST to 10:41 AM EST
Where
Livingston County, 2.13 mi SSE of Ross Corners to 1 mi SE of Groveland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
42.640, -77.790

Flood, Ontario

When
May 16, 9:05 AM EST to 12:05 PM EST
Where
Ontario County, 1.94 mi NE of Naples to 2.1 mi NNE of Naples
Cause
Heavy Rain
Property damage
$150,000
Reported by
Department of Highways
Coordinates
42.637, -77.370

Flood, Livingston

When
May 16, 10:00 AM EST to 1:00 PM EST
Where
Livingston County, 1.16 mi SE of Maple Beach to 1.45 mi SSE of Maple Beach
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.717, -77.716

Flood, Monroe

When
May 16, 7:00 PM EST to 9:00 PM EST
Where
Monroe County, 0.73 mi WNW of Blackwatch Hills to 0.68 mi WSW of Blackwatch Hills
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.105, -77.443

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523451, 523454, 523457, 523458, 523460, 523465, 523467, 523470, 523472.